North Dakota, 2017

Hail in North Dakota, June 29, 2017

June 29, 2017 · NWS BIS · 2 events in 1 county or zone

Thunderstorms developed along and near a cold front as it moved through western North Dakota in the afternoon. One thunderstorm produced one inch diameter hail in Mountrail County, while another produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along and near a cold front as it moved through western North Dakota in the afternoon. One thunderstorm produced one inch diameter hail in Mountrail County, while another produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 1:04 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 29, 1:04 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
204 PM CDT Thu Jun 29 2017

.UPDATE...
Issued at 1218 PM CDT Thu Jun 29 2017

Two areas of precipitation continue across the region. A line of
showers and scattered thunderstorms was associated with a cold
front moving into northwest North Dakota. This area forecast by
CAM to expand as afternoon heating helps increase instability.
Across the southwest a shortwave circulation is showing up in
radar data over west central South Dakota which is forecast to
move east northeast focusing precipitation across south central
and east central North Dakota for the afternoon. Current forecast
generally follows this, just updated the POPs to follow current
trends better.

UPDATE Issued at 847 AM CDT Thu Jun 29 2017

Widespread showers and isolated thunderstorms developing across
southwest and south central North Dakota this morning. Another
line of showers with a thunderstorm embedded was moving through
northwest North Dakota along and ahead of a cold front. Current
forecast looks good but beefed up the chance for precipitation
across the northwest this morning.

UPDATE Issued at 641 AM CDT Thu Jun 29 2017

Showers continue to gradually develop over southern locations.
Expect this to continue through the morning as a compact wave/low
slides into the area. Going forecast has this reflected well.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Thu Jun 29 2017

Latest water vapor imagery shows a closed upper low circulating
near/along the central Manitoba/Ontario border with a couple of
shortwaves rotating through. Of particular interest for southern
ND is a shortwave sliding through northern Wyoming early this
morning, which develops a mid level closed low/700mb by 12z
Thursday near Sioux County. Ongoing/increasing synoptic scale
ascent ahead of this shortwave in southeast MT and northwest SD
early this morning per Bowman radar, will shift across southern ND
through the morning and into the afternoon. Low level frontogenesis
also intensifies and aligns with the large scale ascent. Nearly
all model solutions advertising a swath of light rain showers
southwest through south central, and into the James River Valley
through mid afternoon. Have refined pops to likely and categorical
within this area.

Another shortwave trough in south central Saskatchewan is supporting
a surface cold front now located from southeast Saskatchewan into
northern Montana. This cold front will push into northwestern ND
12z-15z Thursday, then slowly shift from northwest to southeast
later this afternoon through the overnight period. Instability
parameters are weaker with the GFS (ML CAPE less than 1000 J/kg in
the northwest), while the NAM indicates a moderate amount of
instability with ML CAPE nearing 2000 J/Kg. Both show mid level
lapse rates around 7C/Km/conditionally unstable. Both models
indicate weak 0-6km bulk shear of around 20kt. Thus, with
proximity of the cold front and enough instability present,
expecting scattered showers and thunderstorms west and north, but
deep layer shear is absent and thus not expecting any organized
severe thunderstorms to materialize at this time. Highest
thunderstorm chances today will continue across the west and
north, closest to the surface cold front and its movement to the
southeast later this afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 255 AM CDT Thu Jun 29 2017

Despite cool temperatures Friday, clouds and the threat for
showers will both decrease from west to east through the day.
Highs will be in the upper 60s to lower 70s.

Saturday through Wednesday, 500mb height fields continue to rise
through the period, indicative of a warming and drying trend. Thus
expect highs in the 70s to lower 80s over the weekend, then upper
80s to lower 90s Monday through Wednesday. Chances for precipitation
for look meager at best, so expect plenty of dry time in the long
term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)

Issued at 200 PM CDT Thu Jun 29 2017

This afternoon, isolated to scattered thunderstorms will develop
which may linger into the evening. Early Friday morning, localized
MVFR cigs may develop over northern and eastern locations.
Otherwise, VFR conditions will prevail.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...KS
LONG TERM...KS
AVIATION...NH
Hazardous weather outlook, Jun 29, 5:40 AM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
640 AM CDT Thu Jun 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301145-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
640 AM CDT Thu Jun 29 2017 /540 AM MDT Thu Jun 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur across western and
central North Dakota. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 29, 11:54 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT THU JUN 29 2017

NDZ012-291845-
McHenry ND-
1254 PM CDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCHENRY COUNTY UNTIL
145 PM CDT...

At 1254 PM CDT, a strong thunderstorm was located 7 miles southwest
of Karlsruhe, or 27 miles southeast of Minot, moving east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Drake, Anamoose, Karlsruhe, Voltaire, Balfour, Bergen and George
Lake.

LAT...LON 4802 10024 4802 10022 4786 10021 4795 10090
      4814 10085 4818 10024
TIME...MOT...LOC 1754Z 276DEG 21KT 4805 10076

HAMILTON
Special weather statement, Jun 29, 1:10 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Bismarck ND
210 PM CDT THU JUN 29 2017

NDZ010-292000-
Mountrail ND-
210 PM CDT THU JUN 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY
UNTIL 300 PM CDT...

At 209 PM CDT, a strong thunderstorm was located near Ross, or 11
miles west of Stanley, moving southeast at 10 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Stanley, Ross and Palermo.

LAT...LON 4827 10281 4841 10264 4834 10213 4800 10255
TIME...MOT...LOC 1909Z 309DEG 7KT 4830 10264

HAMILTON

The radar

The Minot AFB radar (KMBX), 129 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Mountrail

When
June 29, 1:15 PM CST to 1:18 PM CST
Where
Mountrail County, 1.66 mi SSE of Manitou
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.310, -102.610

Funnel Cloud, Mountrail

When
June 29, 3:23 PM CST to 3:25 PM CST
Where
Mountrail County, 1.38 mi S of Parshall
Reported by
Fire Department/Rescue
Coordinates
47.950, -102.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708407, 708406.